Arkansas, 2011

Tornado and Flash Flooding in Arkansas, May 20 to 24, 2011

May 20 to 24, 2011 · NWS LZK · 62 events in 19 counties and zones

A warm, humid air mass over Arkansas, a stalled front to the northwest of the area, and the periodic passage of low pressure aloft, brought rounds of thunderstorms to Arkansas from the 20th through the morning of the 24th. These storms produced an isolated tornado, along with large hail, damaging winds, and heavy rains from time to time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$496,000
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A warm, humid air mass over Arkansas, a stalled front to the northwest of the area, and the periodic passage of low pressure aloft, brought rounds of thunderstorms to Arkansas from the 20th through the morning of the 24th. These storms produced an isolated tornado, along with large hail, damaging winds, and heavy rains from time to time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 20, 5:00 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, May 20, 5:00 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
600 AM CDT FRI MAY 20 2011

.AVIATION...DISCUSSION FOR 12Z TAFS

SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING AHEAD OF A MAIN
LINE OF THUNDERSTORMS IN CENTRAL OKLAHOMA. AS THE SUN BEGINS TO
FILTER THROUGH AND DESTABILIZE THE ATMOSPHERE...EXPECT MORE
DEVELOPMENT LATER THIS MORNING AND HAVE SPED UP TIMING OF PRECIP A
BIT FROM PREVIOUS TAF ISSUANCE. SERLY WINDS WILL CONT THROUGH THE
PD WITH OFF AND ON SHOWERS AND STORMS FM MID MORNING THROUGH THE
END OF THE TAF PD. WINDS COULD GET GUSTY IN STRONGER STORMS THIS
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 348 AM CDT FRI MAY 20 2011/

SHORT TERM...TODAY THROUGH MONDAY
SURFACE ANALYSIS THIS MORNING SHOWS LOW PRESSURE OUT IN THE
PLAINS...WITH A WARM FRONT OVER SOUTHERN MISSOURI AND A COLD FRONT
OUT IN THE TEXAS PANHANDLES REGION. IN THE WARM SECTOR...THERE ARE
SEVERAL WEAK BOUNDARIES MOVING UP IN THE MEAN FLOW.

TODAY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH THE
HIGHEST CHANCES ACROSS THE WEST. OVER THE EAST...UPPER RIDGING AND
CLOUD COVER WILL ACT TO KEEP A LID ON ANY WIDESPREAD CONVECTION
FOR MUCH OF THE DAY.

LATE TODAY INTO TONIGHT...THE UPPER RIDGE WILL SHIFT EASTWARD...
WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY LATE THIS AFTERNOON
OR EARLY TONIGHT IN MUCH OF THE AREA AS AN UPPER WAVE MOVES
THROUGH IN THE MEAN FLOW.

ADDITIONAL SHOWERS/STORMS WILL OCCUR LATE TONIGHT...AS ANOTHER
WAVE MOVES UP FROM THE SOUTHWEST. THERE WILL BE A LULL BY SATURDAY
EVENING...AS THE WAVE PULLS AWAY FROM THE REGION AND TOWARD THE
OHIO VALLEY.

MORE WAVES WILL MOVE THROUGH ON SUNDAY AND SUNDAY NIGHT...WITH
SHOWER AND THUNDERSTORM CHANCES INCREASING ONCE AGAIN.

SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...
PRIMARILY OVER THE WEST. ON SATURDAY...THE AIRMASS WILL BE A
LITTLE MORE STABLE...WITH ANY STRONG STORMS MORE ISOLATED IN
NATURE. SEVERE STORMS WILL BE PROBABLE ON SUNDAY OVER MUCH OF THE
AREA AS ANOTHER SERIES OF WAVES AFFECTS THE REGION...AND LESS
CLOUD COVER CREATES A BETTER OPPORTUNITY FOR THESE WAVES TO
INTERACT WITH DAYTIME HEATING AND INCREASED INSTABILITY.

ANY SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. GIVEN BACKING SURFACE FLOW AND LOW LEVEL
DIRECTIONAL SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT. HOWEVER...
SPEED SHEAR IS LACKING...WHICH MAY PRECLUDE ANY LONG-LIVED
SUPERCELLS.

HEAVY RAINFALL IS ALSO A CONCERN...AS PRECIPITABLE WATERS WILL BE
HIGH AND STORM MOTION WILL BE RELATIVELY SLOW. FOCUS WILL BE OVER
THE WESTERN HALF OF ARKANSAS...WITH ONE TO THREE INCHES POSSIBLE
OVER THE DURATION OF THE SHORT TERM. AT THIS TIME...GIVEN THE LACK
OF SUFFICIENT RAINFALL OVER THE AREA SINCE EARLY THIS MONTH...WILL
NOT ISSUE ANY HEADLINES AT THIS TIME. WE WILL CONTINUE TO MENTION
THE THREAT IN THE HAZARDOUS WEATHER OUTLOOK HOWEVER.

HOW THE TEMPERATURE FORECAST PANS OUT WILL LARGELY DEPENDENT ON
CLOUD COVER AND ANY OBSERVED RAINFALL. GENERALLY WENT CLOSE TO MOS NUMBERS...
WITH A FEW MINOR ADJUSTMENTS. ONE THING IS CERTAIN...TEMPERATURES
WILL BE ABOVE NORMAL LEVELS FOR MID TO LATE MAY.

LONG TERM...MONDAY NIGHT THROUGH THURSDAY
THE GOING THINKING FOR THE LONG TERM IS STILL GOING AND FEW CHANGES
WERE MADE TO THE FCST. A BELT OF UPR WESTERLIES WILL BE POSITIONED
ACROSS THE SRN PLAINS TO BEGIN THE PD AS THE UPR PATTERN FLATTENS
DOWNSTREAM FROM A SW CONUS UPR LOW. ON WED...THIS UPR LOW WILL
FINALLY EJECT EWD IN THE FORM OF AN OPEN UPR WAVE...BEGINNING TO
AFFECT THE NATURAL STATE WED AFTERNOON. A REFLECTED SFC LOW BENEATH
THIS UPR WAVE WILL DEVELOP ALONG THE QUASISTATIONARY BNDRY AND MOVE
FROM THE TX PANHANDLE TO AR/MO BY 06Z THU. THIS SHOULD SET THE STAGE
FOR WIDESPREAD SHOWERS AND STORMS ON WED OR WED NIGHT. THE FRONT
SHOULD MOVE THROUGH BY THU WITH COOLER AND DRIER AIR SLOWLY
BEGINNING TO FILTER INTO THE STATE.

PRECIP-WISE...
HAVE LEFT LOW CHCS FOR PRECIP IN ON TUE AS PRIOR CONVECTIVE EPISODES
WILL LIKELY LEAVE MESOSCALE FEATURES THAT WILL HAVE A SIGNIFICANT
IMPACT ON THE FCST THAT CAN/T BE RESOLVED AT THIS TIMEFRAME. THE
GENERAL FEELING IS THAT WED AND WED NIGHT WILL BE THE MORE LIKELY PD
AND THE WAY THE MODELS ARE PORTRAYING IT...IT HAS THE MAKINGS OF A
SVR WX SETUP WITH PLENTIFUL INSTABILITY AND ADEQUATE SHEAR. AN EYE
WILL KEPT ON THIS PD AS IT APPROACHES.

TEMPS-WISE...
AT THE RISK OF GETTING BURNED BY CONVECTIVE DEBRIS/OUTFLOW...HAVE
GONE WARMER THAN MEX TUE AND WED IN THE SE CWA TO HEDGE TOWARD ECMWF
AS THIS AREA SHOULD BE DEEP ENOUGH IN THE WARM SECTOR TO REALIZE
WARM READINGS PUSHING 90. TEMPS WILL BE MUCH COOLER ON THURSDAY
BEHIND THE AFOREMENTIONED FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     81  66  82  67 /  60  60  50  20
CAMDEN AR         83  70  86  69 /  40  40  30  20
HARRISON AR       78  64  82  64 /  80  70  30  20
HOT SPRINGS AR    83  70  86  69 /  50  60  30  20
LITTLE ROCK   AR  83  69  86  69 /  60  50  50  20
MONTICELLO AR     87  70  87  70 /  40  40  30  20
MOUNT IDA AR      81  71  82  67 /  60  60  30  20
MOUNTAIN HOME AR  81  65  82  64 /  70  70  40  20
NEWPORT AR        83  67  83  67 /  60  50  50  20
PINE BLUFF AR     84  70  86  69 /  40  40  30  20
RUSSELLVILLE AR   82  66  84  66 /  60  60  40  20
SEARCY AR         80  68  82  66 /  60  50  50  20
STUTTGART AR      83  69  85  69 /  50  50  50  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...63
Hazardous weather outlook, May 20, 4:00 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI MAY 20 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS
THE NATURAL STATE TODAY AND TONIGHT...ESPECIALLY IN THE AFTERNOON
AND EVENING. SOME OF THE STORMS COULD BE SEVERE...MAINLY IN THE
WESTERN HALF OF THE STATE. QUARTER SIZE HAIL OR LARGER AND DAMAGING
WINDS WILL BE THE MAIN CONCERNS.

RIVER FLOODING CONTINUES ACROSS EASTERN ARKANSAS. RIVERS HAVE
CRESTED...BUT THE WATER WILL BE VERY SLOW TO RECEDE. SOME ROADS IN
EASTERN SECTIONS OF THE STATE REMAIN CLOSED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL REMAIN AN ISSUE ACROSS EASTERN ARKANSAS
FOR THE NEXT SEVERAL DAYS.

SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY ACROSS MUCH OF
THE REGION.

THIS WEEKEND...A COLD FRONT WILL LIKELY STALL TO THE NORTH AND WEST
OF ARKANSAS. STORM SYSTEMS FROM THE SOUTHWEST WILL INTERACT WITH THE
FRONT...AND THIS WILL RESULT IN SEVERAL ROUNDS OF PRECIPITATION
THROUGH THE MIDDLE OF NEXT WEEK.

IN ARKANSAS...THUNDERSTORMS WILL TEND TO BE HIT AND MISS...
AND WILL COME IN BATCHES INSTEAD OF ALL AT ONCE. TWO TO FOUR
INCH RAINFALL AMOUNTS ARE POSSIBLE IN THE NORTHERN AND WESTERN
COUNTIES NEAREST THE STALLED FRONT. THIS WILL BE SPREAD
OUT OVER SEVERAL DAYS...WHICH COULD LEAD TO RISES ON AREA
RIVERS...BUT NOT TO THE LEVELS REACHED EARLIER THIS MONTH.

IT APPEARS THE FRONT WILL FINALLY GAIN SOME MOMENTUM TO THE
SOUTHEAST BY WEDNESDAY OR THURSDAY OF NEXT WEEK. ANOTHER ROUND
OF SEVERE WEATHER AND HEAVY RAIN IS POSSIBLE...FOLLOWED BY
DRIER AND COOLER AIR.

UNCERTAINTY STILL EXISTS WITH EXACTLY HOW THIS EVENT WILL PLAY
OUT...SO STAY TUNED TO LATER FORECASTS. INDIVIDUALS ARE ENCOURAGED
TO MONITOR NATIONAL WEATHER SERVICE FORECASTS FOR THE LATEST ON
RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63

The radar

The Little Rock radar (KLZK), 84 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

31 hail, 22 thunderstorm wind, 5 funnel cloud, 2 flash flood, 1 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Garland

When
May 20, 10:45 AM CST
Where
Garland County, 2.38 mi ESE of Hawes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.540, -93.110

Hail, Jefferson

When
May 20, 11:50 AM CST
Where
Jefferson County, 1.33 mi ENE of Dexter
Measured
0.88 in hail
Reported by
Public
Coordinates
34.330, -92.100

Nickel size hail fell at the Pine Bluff Arsenal.

Thunderstorm Wind, Independence

When
May 20, 2:08 PM CST
Where
Independence County, Cord
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.820, -91.350

Two businesses had minor damage and a roof was blown off a mobile home.

Thunderstorm Wind, Clark

When
May 20, 3:57 PM CST
Where
Clark County, 2.45 mi W of Degray
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.176, -93.192

Trees were blown down.

Thunderstorm Wind, Clark

When
May 20, 4:10 PM CST
Where
Clark County, 2.39 mi NNW of Caddo Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.210, -93.091

Several trees were blown down.

Hail, Hot Spring

When
May 20, 4:15 PM CST
Where
Hot Spring County, 3.22 mi ESE of Duffie
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
34.260, -93.075

Thunderstorm Wind, Hot Spring

When
May 20, 4:18 PM CST
Where
Hot Spring County, 0.76 mi N of Donaldson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.241, -92.919

A large tree was blown down in front of a house in Donaldson.

Hail, Hot Spring

When
May 20, 4:18 PM CST
Where
Hot Spring County, De Roche
Measured
1 in hail
Reported by
Public
Coordinates
34.330, -93.050

Hail, Hot Spring

When
May 20, 4:20 PM CST
Where
Hot Spring County, 0.98 mi S of Duffie
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
34.256, -93.133

Hail, Hot Spring

When
May 20, 4:20 PM CST
Where
Hot Spring County, 1.42 mi NNE of Duffie
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
34.290, -93.124

Thunderstorm Wind, Hot Spring

When
May 20, 4:25 PM CST
Where
Hot Spring County, 2.88 mi SW of Central
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.267, -92.881

Several trees were blown down.

Hail, Hot Spring

When
May 20, 4:28 PM CST
Where
Hot Spring County, 1.27 mi E of Duffie
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
34.267, -93.108

Hail, Hot Spring

When
May 20, 4:30 PM CST
Where
Hot Spring County, 2.28 mi ESE of Duffie
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
34.263, -93.091

Funnel Cloud, Hot Spring

When
May 20, 4:32 PM CST
Where
Hot Spring County, 0.9 mi SW of Carroll
Reported by
Law Enforcement
Coordinates
34.240, -92.980

Thunderstorm Wind, Hot Spring

When
May 20, 4:44 PM CST
Where
Hot Spring County, 2.15 mi ESE of Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.335, -92.867

A tree was blown down.

Tornado, Hot Spring

When
May 20, 4:48 PM CST to 4:55 PM CST
Where
Hot Spring County, 0.83 mi NW of Ebenezer to 1.17 mi SSE of Malvern
Rating
EF0
Path length
3.13 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.330, -92.838

Many large limbs and a few trees were blown down. At an apartment complex, shingles were blown off most of the roofs. Several houses also had shingles taken off.

Funnel Cloud, Hot Spring

When
May 20, 5:03 PM CST
Where
Hot Spring County, Malvern
Reported by
Public
Coordinates
34.370, -92.800

Hail, Hot Spring

When
May 20, 5:03 PM CST
Where
Hot Spring County, Malvern
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.370, -92.800

Hail, Saline

When
May 20, 5:25 PM CST
Where
Saline County, 0.03 mi SSW of Lonsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.550, -92.780

Heavy Rain, Pulaski

When
May 20, 5:50 PM CST to 6:10 PM CST
Where
Pulaski County, 0.22 mi ENE of Little Rock
Reported by
Trained Spotter
Coordinates
34.731, -92.276

One and a half inches of rain fell in 20 minutes near the Governor's Mansion.

Hail, Saline

When
May 20, 5:56 PM CST
Where
Saline County, Bryant
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.600, -92.480

Flash Flood, Independence

When
May 20, 9:00 PM CST to May 21, 1:00 AM CST
Where
Independence County, Cushman to Floral
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.870, -91.750

Numerous roads were flooded. Four people had to be rescued from a vehicle that was washed off a roadway. The Batesville Motor Speedway grounds were cleared with the help of tow trucks.

Hail, Monroe

When
May 21, 4:14 PM CST
Where
Monroe County, 1.49 mi NNW of Brinkley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -91.190

Hail, Ouachita

When
May 21, 7:45 PM CST
Where
Ouachita County, 1.78 mi W of Camden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.581, -92.861

Hail, Garland

When
May 22, 4:55 AM CST
Where
Garland County, 4 mi W of (Hot)hot Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.470, -93.170

Hail, Garland

When
May 22, 5:01 AM CST
Where
Garland County, 0.92 mi NNW of Gardner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.493, -93.085

Nickel to quarter size hail fell at Albert Pike Rd. and Airport Rd.

Hail, Garland

When
May 22, 6:25 AM CST
Where
Garland County, Crystal Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
34.520, -93.330

Hail, Garland

When
May 22, 8:28 AM CST
Where
Garland County, 2 mi NW of Hot Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.520, -93.075

Hail, Saline

When
May 22, 9:30 AM CST
Where
Saline County, Avilla
Measured
0.88 in hail
Reported by
Public
Coordinates
34.680, -92.580

Hail up to nickel size covered the ground.

Hail, Woodruff

When
May 22, 9:40 AM CST
Where
Woodruff County, Patterson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.250, -91.230

Hail, Pulaski

When
May 22, 10:20 AM CST
Where
Pulaski County, Geyer Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.700, -92.350

Hail, Lonoke

When
May 22, 11:01 AM CST
Where
Lonoke County, Lonoke
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.780, -91.920

Hail, Saline

When
May 22, 11:56 AM CST
Where
Saline County, East End
Measured
0.75 in hail
Reported by
Public
Coordinates
34.550, -92.350

Hail, Izard

When
May 22, 9:58 PM CST
Where
Izard County, 1 mi N of Calico Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.135, -92.130

Hail, Baxter

When
May 23, 11:55 AM CST
Where
Baxter County, Gassville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.280, -92.500

Funnel Cloud, Fulton

When
May 23, 12:23 PM CST
Where
Fulton County, Bexar
Reported by
Law Enforcement
Coordinates
36.280, -92.000

Funnel Cloud, Fulton

When
May 23, 12:23 PM CST
Where
Fulton County, Viola
Reported by
Broadcast Media
Coordinates
36.380, -91.980

Thunderstorm Wind, Fulton

When
May 23, 12:28 PM CST
Where
Fulton County, 0.6 mi NW of Bexar
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.287, -92.007

Trees were blown down, with one of the trees damaging the roof of a house. A tree that was uprooted pulled a shed off the ground.

Thunderstorm Wind, Izard

When
May 23, 12:28 PM CST
Where
Izard County, 0.64 mi NW of Wideman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.186, -92.008

Trees and power lines were blown down.

Hail, Izard

When
May 23, 12:30 PM CST
Where
Izard County, Oxford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.220, -91.920

Thunderstorm Wind, Fulton

When
May 23, 12:38 PM CST
Where
Fulton County, Viola
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
36.380, -91.980

Trees were blown down, with one of the trees falling on a garage. A carport was blown away. Shingles were torn off roofs.

Funnel Cloud, Fulton

When
May 23, 12:40 PM CST
Where
Fulton County, Salem
Reported by
Law Enforcement
Coordinates
36.370, -91.820

Thunderstorm Wind, Fulton

When
May 23, 12:40 PM CST
Where
Fulton County, 1.19 mi SE of Wheeling
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.308, -91.834

Trees were blown down, shingles were torn off roofs, the roof was blown off a barn, and a pole barn was damaged.

Hail, Fulton

When
May 23, 12:49 PM CST
Where
Fulton County, Salem
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.370, -91.820

Thunderstorm Wind, Fulton

When
May 23, 12:49 PM CST
Where
Fulton County, 0.86 mi NNE of Glencoe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.291, -91.743

Some trees were blown down.

Thunderstorm Wind, Fulton

When
May 23, 12:53 PM CST
Where
Fulton County, Agnos
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.270, -91.680

Some trees were blown down.

Thunderstorm Wind, Fulton

When
May 23, 12:56 PM CST
Where
Fulton County, Saddle
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.350, -91.630

Large trees were uprooted around Saddle.

Hail, Sharp

When
May 23, 1:04 PM CST
Where
Sharp County, Ash Flat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.220, -91.600

Thunderstorm Wind, Sharp

When
May 23, 1:04 PM CST to 1:08 PM CST
Where
Sharp County, Ash Flat to Wirth
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.220, -91.600

Trees and power lines were blown down.

Thunderstorm Wind, Sharp

When
May 23, 1:06 PM CST
Where
Sharp County, 0.97 mi ESE of Cherokee Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.292, -91.505

A roof was blown off a health food store.

Thunderstorm Wind, Sharp

When
May 23, 1:06 PM CST to 1:13 PM CST
Where
Sharp County, 1.48 mi S of Highland to 0.92 mi SW of Baker
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.249, -91.517

Many trees were blown down.

Thunderstorm Wind, Sharp

When
May 23, 1:20 PM CST
Where
Sharp County, 3.3 mi SE of Armstrong
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.347, -91.276

Trees were blown down.

Hail, Sharp

When
May 23, 1:27 PM CST
Where
Sharp County, 5.08 mi NE of Sitka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.300, -91.283

Thunderstorm Wind, Logan

When
May 23, 9:15 PM CST
Where
Logan County, Booneville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.130, -93.930

Numerous trees and power lines were blown down.

Thunderstorm Wind, Johnson

When
May 23, 9:28 PM CST
Where
Johnson County, Coal Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.430, -93.670

Trees and power lines were blown down.

Hail, Yell

When
May 23, 9:45 PM CST
Where
Yell County, Belleville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.100, -93.450

Thunderstorm Wind, Yell

When
May 23, 9:45 PM CST
Where
Yell County, Belleville
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
35.100, -93.450

Numerous trees and power lines were blown down. One of the trees fell on a car, trapping the occupant.

Thunderstorm Wind, Johnson

When
May 23, 9:46 PM CST
Where
Johnson County, Clarksville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.470, -93.470

Trees and power lines were blown down.

Thunderstorm Wind, Johnson

When
May 23, 9:46 PM CST
Where
Johnson County, Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.380, -93.370

Trees and power lines were blown down.

Hail, Montgomery

When
May 23, 10:30 PM CST
Where
Montgomery County, Pencil Bluff
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.630, -93.730

Hail, Montgomery

When
May 23, 10:30 PM CST
Where
Montgomery County, Sims
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.670, -93.680

Flash Flood, Montgomery

When
May 24, 12:00 AM CST to 1:30 AM CST
Where
Montgomery County, 2.3 mi N of Sweethome to 1.24 mi W of Sweethome
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.613, -93.574

Water was over Arkansas Highway 27 northeast of Mount Ida.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308127, 308128, 308129, 293057, 293056, 308141, 293060, 308130, 308137, 308142, 293059, 308138, 308140, 308131, 293058, 293055, 308132, 308133, 308134, 308136, 308135, 308143, 308144, 308145, 308146, 308147, 308148, 308149, 308150, 308151, 308152, 308153, 308154, 308155, 308159, 308183, 308184, 310501, 310516, 308363, and more.